Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 110, NWS Birmingham, AL

May 21, 2010Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2010, 1:34 PM CDT for Hale County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2010, 1:34 PM CDT (18:34 UTC)
Expired
May 21, 2010, 2:30 PM CDT
In force
56 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Hale County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 11:50 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:48 PM CDT, 46 minutes earlier.

Area forecast discussion, May 21, 12:48 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT FRI MAY 21 2010

.UPDATE...ZONE UPDATE AND AVIATION.

&&

.DISCUSSION...

UPDATED GRIDS/ZONES FOR SVR THUNDERSTORM WATCH AND ADJUST MAX
TEMPS/POPS FOR CONVECTIVE TRENDS. AREA ACROSS SE WILL BE FAVORABLE
FOR STORMS TO BECOME ACTIVE...STRONG AND POSSIBLY SEVERE AT TIMES.
ZONES ALREADY OUT.

08

&&

.DISCUSSION...
/ISSUED 358 AM CDT FRI MAY 21 2010/

WELL THE FIRST ROUND OF THUNDERSTORMS HAS ALMOST EXITED THE AREA TO
THE EAST...AND WE HAVE ONE MORE ROUND TO GO. SCATTERED
SHOWERS/STORMS ARE ALREADY DEVELOPING TO THE WEST IN NORTHERN
MISSISSIPPI...AND THIS ACTIVITY IS EXPECTED TO CONTINUE AND SLIDE
EASTWARD ACROSS CENTRAL ALABAMA LATER THIS MORNING AND THROUGH THE
AFTERNOON. DO NOT EXPECT THIS SECOND WAVE TO BE AS SEVERE AS THE
FIRST. THE BETTER UPPER LEVEL DYNAMICS WILL PULL AWAY TO THE NORTH
ALONG WITH THE LOW...SO SPC HAS THEIR SLIGHT RISK EXTENDED ONLY AS
FAR SOUTH AS THE TENNESSEE VALLEY. HOWEVER THERE WILL STILL BE
SUFFICIENT SBCAPE AND LIFTED INDICES TO GET SOME STRONG STORMS
FARTHER TO THE SOUTH. WITH THAT SAID...WILL CONTINUE TO GO WITH
STRONG WORDING IN THE HWO FOR THIS AFTERNOON...MAINLY FOR AREAS
ALONG AND NORTH OF INTERSTATE 20. WIND GUSTS TO 40 MPH AND SMALL
HAIL WILL BE THE PRIMARY THREATS.

THE SYSTEM FINALLY MOVES OFF TO THE NORTHEAST AND RAIN CHANCES COME
TO AN END ACROSS THE CWA LATER TONIGHT. SAT THRU MON WILL BE DRY AND
HOT AS A RIDGE OF HIGH PRESSURE BUILDS IN OVER THE REGION. UNDERCUT
MOS HIGH TEMPS BY A COUPLE DEGREES OVER THE WEEKEND. JUST DON'T
THINK WE WILL GET INTO THE MID 90S THAT QUICK WITH THE HIGH SOIL
MOISTURE WE WILL HAVE AFTER ALL OF THE RAIN WE HAVE SEEN AND WILL
SEE LATER TODAY...SO WENT WITH LOW 90S FOR NOW. LOWS SHOULD REMAIN
IN THE 60S.

MODEL CONSENSUS REMAINS THE SAME WITH RESPECT TO THE OVERALL PATTERN
NEXT WEEK. THE AMPLIFYING RIDGE OVER THE GREAT LAKES REGION SLIDES
EASTWARD AND FORCES THE UPPER LOW SOUTHWARD. THE LATEST RUNS OF THE
GFS AND EURO KEEP THE LOW JUST OFF THE CAROLINA COAST WITH SEVERAL
SHORTWAVES ROTATING THROUGH THE SOUTHEAST THE MIDDLE OF NEXT WEEK.
KEPT SLIGHT CHANCE POPS IN FOR THE TUE THRU THUR TIME FRAME AS
SCATTERED SHOWERS/STORMS WILL BE POSSIBLE EACH DAY.

19

&&

.AVIATION...12Z TAF DISCUSSION.

TAFS ARE ADJUSTED ACCORDING TO PROGRESSION OF CONVECTIVE ACTIVITY.
ANY LOW VSBYS WILL BE CONVECTIVE RELATED. UPPER DISTURBANCE WILL
MOVE ACROSS C AL THIS AFTERNOON AND KEEP STRONG TSTM A
POSSIBILITY. ACTIVITY WILL TAPER OFF IN LATE AFTERNOON AND EARLY
EVEN FROM W TO E AS SYSTEM MOVES PAST.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     77  64  90  64  91 /  90  20  10  10  10
ANNISTON    77  64  89  63  91 /  80  20  10  10  10
BIRMINGHAM  77  64  91  65  91 /  70  20  10  10  10
TUSCALOOSA  80  65  91  66  93 /  60  10  10  10  10
CALERA      79  65  90  66  92 /  60  20  10  10  10
AUBURN      84  64  90  64  90 /  40  20  10  10  10
MONTGOMERY  87  67  91  67  93 /  50  20  10  10  10
TROY        87  66  92  67  93 /  40  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 21, 12:10 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 PM CDT FRI MAY 21 2010

ALZ011>015-017>050-221800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1210 PM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS MAY DEVELOP TODAY ACROSS CENTRAL ALABAMA
MAINLY WITH AFTERNOON HEATING AS STORMS MOVE SOUTHEAST...GENERALLY
ALONG AND SOUTHEAST OF A LINE FROM WEDOWEE TO BILLINGSLEY INCLUDING
THE MONTGOMERY METRO AREA. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE STRONG GUSTY DAMAGING WINDS...LARGE HAIL...AS WELL AS
LOCALLY HEAVY RAINFALL. THE REMAINDER OF CENTRAL ALABAMA TO THE
NORTHWEST OF THIS LINE COULD STILL SEE A STRONG STORM OR TWO WITH
GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED AT THIS TIME.

08

In the hours before

Special weather statement, May 21, 10:45 AM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 AM CDT FRI MAY 21 2010

ALZ025-211615-
SHELBY-
1045 AM CDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 1115 AM CDT...

AT 1042 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CHELSEA...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHELSEA.
  COLUMBIANA.
  WESTOVER.
  STERRETT.
  WILSONVILLE.
  HARPERSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 21, 11:16 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1116 AM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      HAMILTON                34.14N 87.98W
05/21/2010                   MARION             AL   LAW ENFORCEMENT

            FLASH FLOODING ACROSS HWY 122 OUTSIDE CITY LIMITS OF
            HAMILTON.

&&
Special weather statement, May 21, 11:26 AM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1126 AM CDT FRI MAY 21 2010

ALZ027-028-211715-
CLAY-TALLADEGA-
1126 AM CDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ALERT FOR CLAY AND TALLADEGA COUNTIES UNTIL
1215 PM CDT...

AT 1124 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WINTERBORO...OR 6 MILES SOUTH OF TALLADEGA...MOVING
EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WINTERBORO.
  WALDO.
  CHANDLER SPRINGS.
  GUNTHERTOWN.
  ASHLAND.
  LINEVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 21, 11:58 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 AM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
05/21/2010                   JEFFERSON          AL   EMERGENCY MNGR

            PARKER SPRINGS ST, ST JULIA ST, AND BESSEMER ST IN THE
            BRIGHTON AREA FLOODED. ONE CAR SUBMERGED. NO WATER IN
            HOMES.

1112 AM     FLASH FLOOD      BESSEMER                33.38N 86.96W
05/21/2010                   JEFFERSON          AL   EMERGENCY MNGR

            9TH AVE AT HWY 150, DARTMOUTH AVE AT 24TH ST, AND
            CALENDER AT 8TH ST BARRICADED DUE TO FLOODING.

1125 AM     FLASH FLOOD      MCCALLA                 33.35N 87.01W
05/21/2010                   JEFFERSON          AL   AMATEUR RADIO

            PERIMETER WAY AT MCCALLA ROAD, NEAR EXIT 1 ON I-459,
            CREEK OUT OF BANK AND 3-4 INCHES OF WATER FLOWING OVER
            THE ROAD.

&&
Local storm report, May 21, 12:00 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     TSTM WND DMG     4 N HALEYVILLE          34.30N 87.62W
05/21/2010                   WINSTON            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN AND BLOCKING WAKEFIELD ROAD IN MIDWAY
            ...JUST OFF AL HWY 13.

0730 AM     FLASH FLOOD      HALEYVILLE              34.24N 87.62W
05/21/2010                   WINSTON            AL   TRAINED SPOTTER

            WATER SEVERAL INCHES DEEP OVER HIGHWAY 13 IN NORTH SIDE
            OF CITY.

0730 AM     LIGHTNING        HALEYVILLE              34.24N 87.62W
05/21/2010                   WINSTON            AL   TRAINED SPOTTER

            LIGHTNING STRIKE SET FIRE TO A WAREHOUSE IN DOWNTOWN
            HALEYVILLE...BUILDING IS A TOTAL LOSS.

0830 AM     FLASH FLOOD      HAMILTON                34.14N 87.98W
05/21/2010                   MARION             AL   LAW ENFORCEMENT

            FLASH FLOODING ACROSS HWY 122 OUTSIDE CITY LIMITS OF
            HAMILTON.

0930 AM     TSTM WND DMG     BIRMINGHAM              33.53N 86.80W
05/21/2010                   JEFFERSON          AL   EMERGENCY MNGR

            EMA REPORTS A FEW TREES DOWN IN DOWNTOWN BIRMINGHAM.

1107 AM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
05/21/2010                   JEFFERSON          AL   EMERGENCY MNGR

            PARKER SPRINGS ST, ST JULIA ST, AND BESSEMER ST IN THE
            BRIGHTON AREA FLOODED. ONE CAR SUBMERGED. NO WATER IN
            HOMES.

1112 AM     FLASH FLOOD      BESSEMER                33.38N 86.96W
05/21/2010                   JEFFERSON          AL   EMERGENCY MNGR

            9TH AVE AT HWY 150, DARTMOUTH AVE AT 24TH ST, AND
            CALENDER AT 8TH ST BARRICADED DUE TO FLOODING.

1125 AM     FLASH FLOOD      MCCALLA                 33.35N 87.01W
05/21/2010                   JEFFERSON          AL   AMATEUR RADIO

            PERIMETER WAY AT MCCALLA ROAD, NEAR EXIT 1 ON I-459,
            CREEK OUT OF BANK AND 3-4 INCHES OF WATER FLOWING OVER
            THE ROAD.

&&
Special weather statement, May 21, 12:51 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1251 PM CDT FRI MAY 21 2010

ALZ030-031-211830-
GREENE-SUMTER-
1251 PM CDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 130
PM CDT...

AT 1250 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR PANOLA...OR 12 MILES SOUTH OF ALICEVILLE...MOVING
EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WARSAW.
  GAINESVILLE.
  NEW WEST GREENE.
  WEST GREENE.
  CLINTON.
  I 20 REST AREA NEAR EUTAW.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:05 PM CDTSevere Thunderstorm WarningBMXShelby40 min
May 20, 7:13 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby32 min
May 20, 7:34 PM CDTSevere Thunderstorm WarningBMXShelby, Talladega41 min
May 20, 7:43 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair47 min
May 20, 8:04 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair41 min
May 20, 8:09 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore, Lee, Macon, Tallapoosa36 min
May 20, 8:14 PM CDTSevere Thunderstorm WarningBMXClay, Talladega31 min
May 20, 8:42 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Macon, Tallapoosa33 min
May 21, 5:38 AM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
May 21, 5:39 AM CDTSevere Thunderstorm WarningBMXLamar, Marion51 min
May 21, 6:20 AM CDTFlash Flood WarningBMXLamar, Marion3 hr
May 21, 6:32 AM CDTFlash Flood WarningBMXWinston3 hr
May 21, 7:03 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston3 hr
May 21, 7:47 AM CDTSevere Thunderstorm WarningBMXWalker43 min
May 21, 8:29 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, Tuscaloosa, Walker46 min
May 21, 8:40 AM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Tuscaloosa, Walker, Winston5 hr
May 21, 9:07 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair, Shelby53 min
May 21, 9:49 AM CDTFlash Flood WarningBMXBibb, Jefferson, Shelby, Tuscaloosa4 hr
May 21, 1:18 PM CDTSevere Thunderstorm WarningBMXRandolph27 min
May 21, 1:43 PM CDTSevere Thunderstorm WarningBMXDallas47 min
May 21, 2:01 PM CDTSevere Thunderstorm WarningBMXHale, Perry59 min
May 21, 2:06 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter54 min
May 21, 2:35 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter55 min
May 21, 2:53 PM CDTTornado WarningBMXMarengo30 min
May 21, 3:18 PM CDTSevere Thunderstorm WarningBMXSumter27 min
May 21, 3:29 PM CDTSevere Thunderstorm WarningBMXMarengo46 min
May 21, 4:32 PM CDTSevere Thunderstorm WarningBMXSumter43 min
May 21, 5:12 PM CDTSevere Thunderstorm WarningBMXSumter48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.